Ask a doctor

Dealing with the Aftermath of Juvederm

On Monday I put Juvederm in my bottom lip.The nxtday my lip was black&blue inside&VERY swollen on the bottom right. I took vitaminE ystrday&2day.Ystrday I cut a capsule of the vitaminE 2 put on my lip&now I have white tiny pimples ontop of the bruise. I've started2use Polysporin instead.1st 2-3 days it was very painful, I was drolling&coudlnt tlk.I also began drinking pineapple juice. I rarely evr bruise from Juvederm.2day dosnt feel as bad as the 1st few days, how long will this last?

Doctor Answers (15)

How long does bruising last after Juvederm?

+4

The worst case scenario would be to expect about 7 days of bruising and swelling in the lips.  Vit E capsules should be avoided as these act as a mild anticoagulant and can make the bruising worse.  Polysporin can come with a mild topical allergy and further irritate the lips.  Back off of all the attempts to shorten the window of bruising and use something simple like ice and give it time.  It will absolutely improve.  Don't seek further procedures to speed this process up as it will only make it worse.  Concealing makeup can help and have patience!  It will get better.


Scottsdale Facial Plastic Surgeon
4.5 out of 5 stars 20 reviews

This does not sound like simple bruising but a vascular occlusion.

+2

Your story is classic for what happens when dermal fillers incidentally compromise the blood supply to the skin or mucosa ( inside skin of the mouth). Initially you will see blue /black discoloration, swelling and pain that is out of proportion to the expected post procedure pain. If the blockage is superficial, tiny pustules develop on the surface and are often misdiagnosed as signs of an infection (herpetic or bacterial). Within 7-10 days the area will heal although is may remain red for some time. If the blocakge is deeper, more significant breakdown can occur and the area may scar. Many doctors do not recognize the more superficial cases like yours. The good news is that they nearly all resolve without any problems. I hope you are doing well.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Lip Bruising After Juvederm will resolve spontaneously - Ice Packs Help Initially

+2

I want to reassure you that bruising after Juvederm injection to the lips can happen and will resolve completely in 7 to 14 days. Next time, ice pack application to the injected areas for the first 24 hours can be very helpful. You do not have to do it all the time; just fifteen minutes of every hour should be fine, until you go to bed. Avoid taking aspirin, ibuprofen, vitamin E for seven to ten days prior to the procedure. Also, if whitish blister-like lesions are appearing at the site of injection and bruising, and you have a history of cold sores, you should contact your physician and inform him/her. This break out can be easily treated with just a few days of an oral medication. Best of luck, and I hope after all the bruising is gone you can enjoy your beautiful lips!

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

You might also like...

Bruising following lip injection can usually be prevented with pressure and ice packs.

+1

Bruising following lip filler injections can usually be prevented by applying pressure immediately following the treatment and then applying ice packs for 5 to 10 minutes.   If you are going to have lip injections, do not take aspiring or ibuprofen or other medications that cause bruisingut  for about one week prior to the treatment.  Now that you have bruising, it will go away in a week or two.  if you can take some arnica Montana, available at health food stores, to help your bruising go away a little faster.  You could also have your lips treated with low fluence pulsed dye laser by an expert laser doctor.  This makes the bruising go away about twice as fast.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.5 out of 5 stars 9 reviews

Dealing With the Aftermath of JUVEDERM

+1

JUVEDERM is a popular dermal filler that is available in two thickness/viscosity.  Like any dermal filler, the results are determined by the injector, i.e., their technique, choice of product thickness and amount used. The patient’s skin texture and thickness/thinness and the physical structure of the area being treated also plays a large role. 

Dealing with the Aftermath?  Should you receive results that are not pleasing to you, there is a product called Hyaluronidase that can be injected into the site to dissolve the JUVEDERM product. 

John W. Bass, MD
Phoenix Plastic Surgeon
4.0 out of 5 stars 7 reviews

Vascular Compromise After Lip Injection

+1

Hi Ros,

You should be seen by your injecting physician immediately!  You are having signs of vascular compromise.  Whenever there is unusual bruising accompanied by blistering, swelling, and pain, patients need to see their physician immediately.  I hope that your lip recovers.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Lip issues after Juvederm injections

+1

IMHO, you should return and see the Md that injected the Juvederm into your lip for evaluation, follow up and possible treatment.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Bruising and swelling with Juvederm

+1

Bruising and swelling is uncommon when Juvederm used on the nasolabial folds but is much more common when injected into the lips. Everyone is different but typically it can last up to 7 days.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Bruising following Juvederm

+1

Bruising is a common occurence following any filler injection in the lower or upper lip.

Taking aspirin, garlic, ginseng, ginko, vitamin E etc, can make it much worse. Therefore you probably added to the problem by taking vitamin E systemically (Swallowed the pill). Topical vitamin E can be irritating.

Polysporin is a common allergen. Some Dermatologists, including myself, have stopped prescribing Neosporin and Pplysporin, due to the high incidence of allergic reactions. We use Vaseline instead (same rate of infection).

The fact that you are getting better is reassuring, but I still advise that you should call the physician who treated  you.

In the future, please call the  physician who gave you the injections as soon as a problem develops and avoid self treatment.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Complications of lip enhancement

+1

The presence of small "pimples" in the area of injection can be a herpes eruption (cold sore).  That needs to be treated with anti viral medications.  Most likely the pain you are experiencing is a combination of the hematoma and a herpes breakout.  Please see your doctor as soon as possible to treat both. 

Patients with a history of cold sores need to be prophylaxed with an antiviral medication, like acyclovir, valacyclovir or famacyclovir.

Bruising is  potential complication of any injection, especially in a very vascular area like the lips.  Taking any blood thinners within 10 days prior to injections increases the chances of bruising.  These blood thinners include both prescripiton medications, like coumadin, plavix and others, and non prescription, like aspirin, vitamin E, gingko biloba, ginseng, fish oil/omega 3.

Also, applying vitamin E topically can result in a contact dermatitis (allergic reaction) which can also present as small vesicles.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.